|Home Search This Site Chiropractic Articles||
Antibiotics Linked to Bacteria Resistance
A new study published in the February 10, 2007 issue of the prestigious British scientific journal The Lancet, shows a direct and definitive link between antibiotic usage and increased resistance of bacteria to antibiotics. Previous studies have shown a relationship, but this new study has shown a direct cause and effect between the usage of antibiotics and an increase in bacteria's ability to resist these drugs.
In a Health Day News article, Dr. Herman Goossens, lead author of the report in The Lancet, commented, "A lot of studies have shown an association between antibiotic use and resistance, but all those studies are based on indirect evidence. There have been no randomized, placebo-controlled, double-blind studies. Ours is the first study to show directly that antibiotic use leads to resistance." The study was performed at University Hospital Antwerp in Belgium.
The study was performed on more than 200 healthy volunteers and compared two types of antibiotics against a placebo pill. Researchers took several samples of bacteria from the volunteers both before as well as up to six months after giving them antibiotics to see if they had developed any resistance to the drugs.
The results showed that both groups taking real antibiotics showed a bacterial resistance increase from 50 to 53 percent within 4 to 8 days. This was compared to the placebo group that showed no increase in bacterial resistance to antibiotics in the same timeframe.
Dr. Stephanie Dancer, a consultant microbiologist at Southern General Hospital in Glasgow, Scotland, noted her concern that was verified by this study, "I do feel very, very strongly, as my colleagues do, that we are running out of [effective] antibiotics," Dancer said. "This study is so nice, because it gives concrete evidence underpinning everything we have suspected."
The authors of the Lancet study concluded, "Physicians prescribing antibiotics should take into account the striking ecological side-effects of such antibiotics."